[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1995

Omeprazole as a Cause of Oral Candidiasis

Author Affiliations

Division of Dermatology University of Missouri Health Science Center M173, One Hospital Dr Columbia, MO 65212

Arch Dermatol. 1995;131(8):965-966. doi:10.1001/archderm.1995.01690200105029
Abstract

As consultants, dermatologists will encounter this impressive problem, caused by a relatively new drug for peptic ulcer. Omeprazol (Prilosec) is able to induce in patients a florid candidiasis of the stomach, esophagus, and mouth.1,2 The extensive yeast disease is striking to see in otherwise healthy persons. The acid environment of the stomach is a main part of our natural protection against candidiasis. The drug is a powerful inhibitor of acid production by the stomach, and this almost acid-free condition, if sustained, can induce candidiasis. No comparable increase in cutaneous or vaginal candidiasis is known.

Report of a Case.  A 47-year-old woman received omeprazole, 50 mg/d, every day for almost 2 years with excellent relief of severe and long-standing ulcerlike gastric pain and distress not otherwise helped by other acid-inhibiting drugs or antacids. She sometimes took two 50-mg pills, although not so advised. She seldom missed taking the medicine for

First Page Preview View Large
First page PDF preview
First page PDF preview
×